Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2003, 5:20 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 5:20 PM MDT (23:20 UTC)
- Expired
- May 2, 2003, 6:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Logan County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS55 KBOU 022320 SVRBOU COC075-115-030015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 519 PM MDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 615 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF TWIN BUTTES...OR ABOUT 9 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CROOK... JULESBURG...MARKS BUTTE...OVID...SEDGWICK AND TWIN BUTTES. LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4100 10301 4076 10290 4076 10207 4102 10208 ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 2, 2:45 PM MDT, 2 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT FRI MAY 02 2003 SHORT TERM DISCUSSION...CONVECTION ON THE INCREASE ACROSS THE CWFA AT THIS HOUR WITH KFTG...KCYS AND KGLD RADARS INDICATING ISOLATED STORM CELLS POPPING IN THE NRN FRONT RANGE...WESTERN END OF THE MONUMENT RIDGE AND OVR WASHINGTON CTY. BLYR CAPES OFF MODEL SOUNDINGS AND GRIDS IN THE 350 TO 700 J/KG RANGE ATTM IN VICINITY OF HIGH PLAINS CONVECTION. GRIDS SHOW LOW-LVL CAPES APPROACHING 1100 J/KG BY 21Z IN FAR NORTHEAST COUTIES...I.E. WASHINGTON...LOGAN... PHILLIPS AND SEDGWICK CTYS WHERE TEMPS NEARING CNVCTN TEMPS IN MID 60S. SFC-600MB WIND PROFILE ALSO MORE FAVORABLE IN FAR EASTERN CTYS FOR DVLPMNT OF ISOLATED ROTATING SUPERCELLS. LARGE HAIL MAIN THREAT...BUT WOULD NOT RULE OUT ONE OR TWO TORNADOES. ALSO XPCT TO SEE PRETTY BIG STORMS FIRING NEXT HOUR OR SO ALONG THETA-E AXIS EXTENDING NWWRD ACRS NRN LINCOLN...EASTERN ADAMS AND SWRN WELD CTYS. STRONG SOLAR HEATING AND STEEP MID-LVL LAPSE RATES IN THIS AREA SHOULD ALSO AID IN SPAWNING A FEW STRONG T-STORMS BEFORE OVER-DEVELOPMENT SHUTS OFF STRONG HEATING. MODELS SHOW DRYING FROM WEST TO EAST OVERNIGHT AFTER A FEW HIGH PLAINS T-STORMS THIS EVENING. HOWEVER DO NOT SEE MUCH DRYING IN FAR NERN COUNTIES AND IN LINCOLN CTY WHERE FOG LIKELY TO FORM AGAIN AFTER MIDNIGHT. SATURDAY LOOKS DRIER AND WARMER ALL AREAS WITH UPR RIDGING AND DOWNSLOPING WITH LEE TROUGH FORMING ALONG THE FRONT RANGE DURING THE MORNING. HWVR...ATMOSPHERE ON FAR NORTHEASTERN PLAINS MAY REMAIN MOIST AND UNSTABLE ENOUGH FOR A FEW LATE DAY STORMS. NOTHING SEVERE. OTHERWISE LOOKING FOR MOSUNNY/PARTLY CLOUDY SKIES FOR MOST AREAS. MOS GUIDANCE GOING FOR LOWER TO MID 70S ON THE PLAINS. VALUES LOOKS REASONABLE. BAKER LONG TERM DISCUSSION...THE NEXT SYSTEM IS LOOKING DRIER AND DRIER. SOME DISAGREEMENT ON TIMING/INTENSITY WITH ETA A BIT STRONGER AND FASTER. PLENTY OF WESTERLY FLOW TO DRY OUT THE PLAINS...THOUGH SOME WRAPAROUND WILL BRING CLOUDS AND A BIT HIGHER THREAT OF SHOWERS TO THE NE CORNER INTO MONDAY. WITH THE AMOUNT OF WIND AND INSTABILITY THERE GOOD BE SOME GOOD SNOW SHOWERS IN THE MOUNTAINS SAT NIGHT INTO SUN. DETAILS BECOME MORE MUDDLED MON AS THERE WILL BE SOME KIND OF SECONDARY TROUGH DROPPING ACROSS COLORADO...ENOUGH TO MAINTAIN A SHOT OF LIFT AND INSTABILITY AND DRAG A SURGE OF COOL AIR IN. MODEL CONSENSUS IS WEAKER/FASTER/FARTHER NORTH WITH THE MIDWEEK SYSTEM AND WE SHOULD REALLY DRY OUT AS IT PASSES. PREFERRED SOLUTIONS ALSO SLOWER WITH THE UPSTREAM SYSTEM. COULD SEE ENOUGH WARMING AND LOW LEVEL MOISTURE RETURN ON THE PLAINS FOR DIURNAL STORMS...BUT PROBABLY NOT WORTH MENTIONING UNTIL AT LEAST FRIDAY. TEMPS WILL BE LIMITED BY CLOUD COVER FROM ALL THE STUFF GOING ON AROUND US THROUGH TUE OR WED...THEN IT SHOULD WARM UP. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, May 2, 10:50 AM MDT, 6 hours 30 minutes before
COZ030>051-031200- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON OVER THE MOUNTAINS AND NORTHEAST PLAINS OF COLORADO. THUNDERSTORMS WILL FIRST DEVELOP OVER THE HIGH MOUNTAIN RIDGES BY AROUND MIDDAY BEFORE DRIFTING EAST OVER LOWER AREAS OF THE I-25 URBAN CORRIDOR BETWEEN 1 TO 3 PM. THE MONUMENT RIDGE SOUTH OF THE DENVER METRO AREA WILL BE A SECOND AREA FOR THUNDERSTORM DEVELOPMENT...WHILE THE CHEYENNE RIDGE NORTH OF FORT COLLINS WILL BE A THIRD AREA FOR STORM FORMATION. AS STORMS MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT...A FEW THUNDERSTORMS MAY BECOME SEVERE ON THE PLAINS AFTER 2 PM GENERALLY EAST OF A GREELEY TO ELBERT LINE. STORMS FORMING ON THE MONUMENT RIDGE AND IN THE FAR NORTHEAST CORNER OF THE STATE APPEAR TO HAVE THE BEST CHANCE OF BECOMING SEVERE. LARGE HAIL AND DAMAGING OUTFLOW WINDS WILL BE THE MAIN THREAT...ALTHOUGH A BRIEF TORNADO OR TWO CAN NOT BE RULED OUT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL BE DRIER AND WARMER ACROSS MOST OF THE REGION. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...ESPECIALLY ACROSS THE FAR NORTHEASTERN PLAINS WHERE THERE IS A POTENTIAL FOR SEVERE WEATHER. A WEAKENING UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION SATURDAY NIGHT WHICH WILL LEAD TO CHANCE OF SNOW SHOWERS ACROSS THE MOUNTAINS SUNDAY THROUGH TUESDAY. THE PLAINS WILL CONTINUE TO EXPERIENCE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. WEDNESDAY AND THURSDAY ARE EXPECTED TO BE DRY ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON THE PLAINS EAST OF A GREELEY TO ELBERT LINE BETWEEN 2 AND 8 PM TODAY. BAKER/GIMMESTAD
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.